Hail, Allen
- When
- June 21, 5:27 PM EST to 5:28 PM EST
- Where
- Allen County, 1.71 mi ENE of Delphos
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -84.300
A trained spotter reported hail ranging from pea to nickle size.
Low pressure was located over northwestern Iowa with a warm front well north into Michigan. The main upper level jet energy remained west of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Low pressure was located over northwestern Iowa with a warm front well north into Michigan. The main upper level jet energy remained west of the area. The environment consisted of strong instability, with surface based CAPE in excess of 500 j/kg and low shear. Storms struggled initially with isolated reports of hail or wind damage. As the storms congealed, larger segments of storms took shape, causing more widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 21, 1:59 PM EST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 259 PM EDT TUE JUN 21 2011 .SHORT TERM...LATE THIS AFTERNOON THROUGH WEDNESDAY NIGHT STACKED/FILLING LOW WILL MEANDER EWD FROM NEAR NORTHWEST IOWA THIS AFTN TO CENTRAL WI BY LATE WEDNESDAY. MOIST/UNSTABLE SOUTHWESTERLY FLOW ON THE SOUTHEASTERN FRINGE OF THIS FEATURE WILL SUPPORT AN ACTIVE PERIOD WITH OPPORTUNITIES FOR CONVECTION. WEAK AREA OF LOW LVL SPEED CONVERGENCE ACROSS ILLINOIS...PER 925/850 HPA AREA PROFILERS...SHOULD CONTINUE ITS PROPAGATION NEWD INTO THE FA LATER THIS AFTN AND EVE. IT IS THIS FEATURE...A WEAK CONVECTIVELY MODIFIED MID LVL IMPULSE OVER SRN IL...AND AN APPROACHING LEFTOVER MCV OVER SE MO THAT SHOULD PROVIDE THE TRIGGER FOR LATE AFTN AND EVE SCT CONVECTION. MOISTURE AND INSTABILITY NOT A PROBLEM THIS GO AROUND WITH LOW LVL THETA-E RIDGE OVERHEAD SUPPORTING SBCAPE/S NEAR 4000 J/KG. MORNING 700 HPA CAP HAS BEEN NEARLY ERODED BY EXIT OF EML AND SFC HEATING AS TEMPS HAVE RISEN TO PROGGED CONVECTIVE TEMPS. WOLCOTT PROFILER SHOWING RELATIVELY LIGHT UNIDIRECTIONAL SW FLOW AND MARGINAL DEEP LAYER SHEAR ON THE ORDER OF 25-30 KNOTS IN THE WEST...LESS THAN 25 KNOTS EAST. THIS HIGH INSTABILITY/LOW SHEAR ENVIRONMENT IS MAINLY SUPPORTIVE OF PULSE STORMS...WITH ISOLATED WIND DAMAGE THE MAIN THREAT FROM PRECIP LOADING. LARGE HAIL WILL BE HARDER TO COME BY GIVEN SUCH A WARM/MOIST THERMAL PROFILE. PWATS NEAR 1.7 INCHES...DEEP WARM CLOUD LAYER...AND EXPECTED SLOWER CELL MOVEMENT HINTS AT A HEAVY RAIN THREAT. WILL CONTINUE TO MENTION THIS AND THE ISO SVR THREAT IN THE HWO. SHOWER/STORM CHANCES WANE WITH TIME TONIGHT GIVEN BOUNDARY LAYER COOLING AND BETTER SYNOPTIC SUPPORT RESIDING NORTH AND WEST OF THE FA. LOWER CHC POPS FOR SHOWER/STORM WARRANTED LATER TONIGHT INTO WEDNESDAY MORNING AS SYSTEM DRY SLOT BRIEFLY WORKS IN. THIS POTENTIAL DRY SLOT SHOULD PROVIDE ENOUGH MORNING SFC HEATING/INSOLATION TO ALLOW FOR ANOTHER ROUND OF SCT/NUM SHOWER/STORMS WED AFTN/EVE AS THE PRIMARY SFC TROUGH TRANSLATES INTO THE SRN GREAT LAKES. STRONGER MID LVL SOUTHWESTERLY FLOW WILL PROVIDE AMPLE DEEP LAYER SHEAR FOR ORGANIZED MUTICELLULAR CLUSTERS AND ISOLATED SUPERCELLS...WITH THE LIMITING FACTORS BEING ANY LINGERING AFFECTS FROM TONIGHT/S CONVECTION AND FOR A LESS UNSTABLE LOW LVL ENVIRONMENT BEHIND TODAY/S PRE-FRONTAL TROUGH- LIKE FEATURE. COOLER THERMAL PROFILE AND SUSTAINABLE UPDRAFTS SUPPORT A HAIL THREAT...WHILE MODEST UNIDIRECTIONAL FLOW THROUGH THE COLUMN AND POSSIBLE MULTICELL ORGANIZATION SUPPORTS A WIND THREAT IF STORMS ARE ABLE TO FIRE AS STILL EXPECT MLCAPE VALUES UP BTW 1000-1500 J/KG. SCT SHOWERS MAY LINGER INTO WEDNESDAY NIGHT...ESPECIALLY IN THE NW...AS DEEP WRAP AROUND MOISTURE ASSOCIATED WITH THE WI UPPER LOW ROTATES IN. && .LONG TERM... THURSDAY THROUGH TUESDAY...AN UPPER LEVEL SYSTEM WILL LIFT NORTH INTO CANADA EARLY IN THE PERIOD AS A RIDGE GRADUALLY BUILDS OVER THE EAST CONUS. THE GFS AND CANADIAN ENSEMBLE ANALOGS ARE SHOWING GOOD AGREEMENT AND REASONABLE CORRELATION/0.86 TO 0.90/ IN THE LARGE SCALE PATTERN OF BUILDING AN UPPER RIDGE OVER THE EASTERN CONUS. A CAVEAT IS FOR A SHORT WAVE TROF TO TOP THE RIDGE AND BRING A CHANCE FOR SHOWERS AND STORMS LATE IN THE PERIOD. FOR NOW...HAVE KEPT FRIDAY THROUGH TUESDAY DRY GIVEN LOW CONFIDENCE IN THIS ABOVE SOLUTION AND LACK OF SUPPORT AMONG GFS ENSEMBLE MEMBERS. OTHERWISE...KEPT A CHANCE FOR SHOWERS THURSDAY AND THURSDAY NIGHT FOLLOWED BY DRY CONDITIONS. THE UPPER LEVEL SYSTEM BECOMES WELL OCCLUDED BY FRIDAY WITH SOME DRIER AIR SPREADING INTO THE AREA FROM THE WEST PER 305K GFS ISENTROPIC SURFACE.. && .AVIATION... / 18Z TAFS / CONVERGENT OUTFLOW BOUNDARY FROM MID MS VALLEY CONVECTION WILL SLIDE EWD INTO THE FA THIS AFTN...LIKELY SUPPORTING SCT SHOWERS/STORMS AT THE TERMINALS WITHIN VERY UNSTABLE THETA-E PLUME. ANY STORMS LATER THIS AFTN AND EARLY THIS EVE WILL LIKELY PRODUCE BRIEF TIMES OF MVFR/IFR CIGS/VIS. CONTINUED WITH A TEMPO GROUP AT BOTH FWA AND SBN TO HIGHLIGHT THIS POTENTIAL. OPTED FOR A CONTINUATION OF AN OPTIMISTIC VFR FCST TONIGHT INTO TOMORROW MORNING AS THE FA WILL REMAIN SOUTH OF A WARM FRONT IN A DECENTLY MIXED WARM SECTOR. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...STEINWEDEL LONG TERM...SKIPPER AVIATION...STEINWEDEL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 602 AM EDT TUE JUN 21 2011 INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001- 002-004-005-015-016-024-025-221000- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH- DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 602 AM EDT TUE JUN 21 2011 /502 AM CDT TUE JUN 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHWEST INDIANA THIS AFTERNOON AND SPREAD EASTWARD THROUGH EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WINDS. IN ADDITION...AREAS OF HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN AHEAD OF A COLD FRONT BY WEDNESDAY AFTERNOON OVER NORTHWEST INDIANA AND SPREAD EASTWARD INTO OHIO BY EVENING...WITH AN OUTBREAK OF SEVERE STORMS CONTAINING DAMAGING WINDS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EDT TUE JUN 21 2011
MIZ077-078-212245-
BERRIEN MI-CASS MI-
600 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS OVER WESTERN CASS AND EASTERN BERRIEN
COUNTIES IN SOUTHWEST MICHIGAN...
AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF DOWAGIAC...OR 6 MILES NORTHEAST
OF NILES...MOVING NORTH AT 20 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DOWAGIAC...
CASSOPOLIS...
POKAGON...
DIAMOND LAKE...
LA GRANGE...
INDIAN LAKE AND PENN...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4207 8622 4208 8594 4207 8584 4180 8604
4180 8608 4185 8628 4209 8628 4209 8623
TIME...MOT...LOC 2159Z 197DEG 17KT 4189 8615
NGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 PM EDT TUE JUN 21 2011
INZ026-033-212230-
BLACKFORD IN-WELLS IN-
600 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN BLACKFORD...
NORTHWESTERN JAY AND WELLS COUNTIES...
AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONTPELIER...OR 11 MILES NORTHEAST OF
HARTFORD CITY...MOVING NORTH AT 25 MPH.
UP TO DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BLUFFTON...
WELLSBURG...PONETO AND REIFFSBURG...
TRAVISVILLE...
LIBERTY CENTER...
NORTH OAKS AND ROCKFORD...
MURRAY...UNIONDALE AND KINGSLAND...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4054 8527 4061 8534 4088 8533 4089 8508
4059 8511 4057 8514 4057 8520 4054 8520
TIME...MOT...LOC 2201Z 181DEG 23KT 4059 8523PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 3 E LINKVILLE 41.42N 86.24W
06/21/2011 M0.70 INCH MARSHALL IN PUBLIC
&&
EVENT NUMBER IWX1101068
SCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 602 PM EDT TUE JUN 21 2011 MIZ079-080-212230- BRANCH MI-ST. JOSEPH MI- 602 PM EDT TUE JUN 21 2011 ...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN ST. JOSEPH AND NORTHWESTERN BRANCH COUNTIES IN SOUTHWEST MICHIGAN... AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COLON...OR 13 MILES WEST OF COLDWATER... MOVING NORTH AT 10 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... UNION CITY... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4207 8508 4194 8513 4197 8539 4208 8535 TIME...MOT...LOC 2202Z 191DEG 10KT 4201 8524 NG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
608 PM EDT TUE JUN 21 2011
OHZ025-212245-
ALLEN OH-
608 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL ALLEN AND EXTREME
SOUTHWESTERN PUTNAM COUNTIES IN WEST CENTRAL OHIO...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORT SHAWNEE...MOVING NORTH AT 25 MPH.
UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
LIMA...
ELIDA...
KEMP...
NEEDMORE...
GOMER AND CAIRO...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4067 8412 4065 8416 4066 8421 4069 8422
4068 8423 4068 8430 4070 8433 4086 8432
4086 8405
TIME...MOT...LOC 2209Z 192DEG 22KT 4070 8423SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
610 PM EDT TUE JUN 21 2011
OHZ005-016-212245-
HENRY OH-PUTNAM OH-
610 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN HENRY AND EASTERN
PUTNAM COUNTIES...
AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COLUMBUS GROVE...OR NEAR OTTAWA...MOVING
NORTHEAST AT 30 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
OTTAWA AND GLANDORF...
LEIPSIC...
DESHLER...
GILBOA...
WEST LEIPSIC...
PRENTISS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4092 8399 4091 8400 4092 8418 4117 8411
4125 8388 4092 8388
TIME...MOT...LOC 2210Z 214DEG 25KT 4099 8404
NGThe Northern Indiana radar (KIWX), 131 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported hail ranging from pea to nickle size.
Emergency management officials reported trees down as well as 15 to 20 power poles in the city of Delphos. A 62 mph wind gust was recorded in Delphos.
Emergency management officials reported power lines and poles down in the city of Bryan, with power out across the city.
Emergency management officials reported power lines and poles down in the city of Bryan, with power out across the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326762, 326763, 326764, 326771.